Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

June 8, 2021Jefferson County, Kentucky

NWS Louisville, KY issued this special weather statement at Jun 8, 2021, 3:00 PM EDT for Jefferson County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2021, 3:00 PM EDT (19:00 UTC)
Expired
Jun 8, 2021, 3:30 PM EDT
In force
30 min
Issued by
NWS Louisville, KY

County Jefferson County, KY

The radar

The Louisville radar (KLVX), 44 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

362 
WWUS83 KLMK 081900
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
300 PM EDT Tue Jun 8 2021

KYZ029-030-038-081930-
Jefferson-Bullitt-Spencer-
300 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SPENCER...EASTERN
JEFFERSON AND NORTHEASTERN BULLITT COUNTIES...

At 259 PM EDT, a strong thunderstorm was located over Pioneer
Village, moving northeast at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Louisville, Jeffersontown, Shepherdsville, Lyndon, Middletown,
Douglass Hills, Hurstbourne, Anchorage, Pioneer Village and
Hurstbourne Acres.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3830 8553 3819 8541 3815 8542 3812 8533
      3810 8531 3798 8565 3810 8580
TIME...MOT...LOC 1859Z 228DEG 14KT 3806 8563 

$$

BTN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jun 8, 2:42 PM EDT, 18 minutes earlier.

Area forecast discussion, Jun 8, 2:42 PM EDT, 18 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
242 PM EDT Tue Jun 8 2021

.Short Term...(This evening through Wednesday)
Issued at 234 PM EDT Tue Jun 8 2021

Large upper level currently centered over Missouri continues to
influence our active weather patten of showers and storms. We've
seen a few bands of showers and storms develop along the eastern
periphery of the low this afternoon, and this activity will
gradually push off to our north and northeast through the day.

Overall environment is not supportive of severe storms this
afternoon and evening. Deep layer shear is fairly weak (<25kts).
While instability is fairly modest (1000-2000 J/KG), it is spread
out over a "skinny" CAPE profile where lapse rates are poor. These
types of profiles tend to result in limited updraft strength, and
weaker updrafts will not be as likely to result in strong gusty
surface winds when the storm collapses... or send hydrometers
high/long enough above the freezing level to result in any meaningful
hail. That's not to say we won't see an occasional strong storm that
develops in a pocket of clearing and takes advantage of a localized
area of enhanced CAPE... but think those will be quite uncommon
compared to most convection that develops today.

The "bigger" (albeit marginal risk) threat will be isolated flooding
issues from training storms. Atmosphere is very juicy (+1.8" PWATs)
and soundings show deep warm cloud layers supportive of t rainfall.
torrential. The good news is that most of the convection is
developing along east-west or northwest-southeast oriented bands
with storm motions generally to the north and northeast. This should
greatly limit any storm training threat and keep it isolated at
best.

Overnight, we should see a decrease in coverage or perhaps even a
lull in activity before the next round of showers and occasional
thunderstorms swing on through. This will likely continue well into
tomorrow morning and afternoon, with much of the heavier showers and
thunderstorms igniting during the afternoon with peak heating. The
core of the upper level low currently in Missouri will be closer to
us tomorrow, so winds aloft will be a bit weaker. Depending on
how/where storms develop, there could be a slightly higher chance
for flash flooding given slower storm motions and the potential for
showers/storms to train. As a result, WPC has highlighted much of
the region within a slight risk for excessive rainfall.

&&

.Long Term...(Wednesday night through Tuesday)
Issued at 240 PM EDT Tue Jun 8 2021

Wednesday Night through Friday...The upper level low (ULL) is
progged to be over the OH Valley by Wednesday evening, which will
result in continued unsettled weather across southern Indiana and
central Kentucky. The ULL will begin to deepen slightly while also
becoming absorbed into the main flow aloft by Thursday evening and
into Friday. This period will be characterized by continued moisture
rich flow due to the positioning of the ULL and ridging across the
SE US resulting in PWATs near 2.00 inches and a persistent chance of
showers and thunderstorms with greater chances being diurnally
driven. With several days of repeated rainfall and the potential for
showers and storms to drop heavy amounts of rain at any given
location, WPC has included our area within a Day 2 Slight Risk for
excessive rain. But confidence in any given location experiencing
flood concerns is low at this point. Temperatures will remain near
climatological norms with highs in the low to mid 80s and lows each
morning in the upper 60s to low 70s. Dew points will also remain
high with values in the upper 60s to low 70s.

Saturday through Tuesday...GEFS plumes show diurnal peaks in 3-hr
QPF dropping significantly by Saturday through Monday as the remnant
trough of the ULL passes SE of KY allowing for low amplitude upper
ridging to build in overhead. PWATs also take a dive with values
between 1.20 to 1.50 inches as mid level flow takes on a drier
northerly component. With that said, there will still be afternoon
chances of isolated pop up showers Saturday, but coverage will be
sparse. Otherwise, the area should remain mostly dry over the
weekend and into the beginning of the work week. With less cloud
cover, we'll see an increase in temperatures with daily highs
reaching into the mid to upper 80s with some urban areas and typical
hot spots possibly reaching 90.

&&

.Aviation...(18Z TAF Issuance)
Issued at 101 PM EDT Tue Jun 8 2021

Showers and storms have begun to blossom on radar this afternoon.
Expect some of these to impact TAF sites and bring brief IFR/MVFR
reductions to cigs/vis. Activity should taper down some this
evening, but another round of showers will remain possible
overnight. Shower activity could continue into the morning hours
tomorrow after sunrise.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...DM
Long Term...CG
Aviation...DM
Hazardous weather outlook, Jun 8, 2:47 PM EDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
247 PM EDT Tue Jun 8 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091900-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
247 PM EDT Tue Jun 8 2021 /147 PM CDT Tue Jun 8 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Thunderstorms could produce brief heavy rainfall and cloud to ground
lightning. Gusty winds will be possible with a few stronger
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Afternoon thunderstorms are possible through the weekend. Brief
locally heavy rainfall is possible, and any thunderstorm will produce
lightning. Some of this rain could result in localized low lying
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed to report instances of heavy rainfall or
flooding this week.

DM/CG

In the hours before

Special weather statement, Jun 8, 1:09 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Louisville KY
109 PM EDT Tue Jun 8 2021

KYZ024-025-081745-
Meade-Breckinridge-
109 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MEADE AND
NORTHEASTERN BRECKINRIDGE COUNTIES...

At 108 PM EDT/1208 PM CDT/, a strong thunderstorm was located 11
miles east of Hardinsburg, moving north at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Webster, Irvington, Ekron, Guston, Bewleyville, Basin Spring,
Graysville, Corners, Rosetta and Haysville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3776 8622 3776 8633 3795 8635 3795 8617
TIME...MOT...LOC 1708Z 184DEG 12KT 3782 8626

DM
Special weather statement, Jun 8, 1:36 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Louisville KY
136 PM EDT Tue Jun 8 2021

KYZ041-042-081800-
Bourbon-Fayette-
136 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BOURBON AND NORTH
CENTRAL FAYETTE COUNTIES...

At 136 PM EDT, a strong thunderstorm was located 7 miles north of
Bryan Station, moving northeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Paris and Loradale.

LAT...LON 3813 8438 3815 8448 3818 8447 3821 8440
      3822 8442 3825 8442 3827 8444 3828 8444
      3822 8427
TIME...MOT...LOC 1736Z 205DEG 9KT 3819 8440

DM
Special weather statement, Jun 8, 1:37 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Louisville KY
137 PM EDT Tue Jun 8 2021

KYZ034-081800-
Shelby-
137 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SHELBY COUNTY...

At 137 PM EDT, a strong thunderstorm was located near Shelbyville,
moving northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Shelbyville, Mulberry, Hatton, Hooper, Middletown Heights, Bagdad,
Peytona, Clay Village, Hemp Ridge and Veachland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3824 8500 3820 8501 3811 8517 3817 8530
      3833 8517
TIME...MOT...LOC 1737Z 222DEG 14KT 3819 8516

BTN
Special weather statement, Jun 8, 2:41 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
241 PM EDT Tue Jun 8 2021

KYZ029-030-081915-
Jefferson-Bullitt-
241 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON AND
NORTHERN BULLITT COUNTIES...

At 240 PM EDT, a strong thunderstorm was located near Shepherdsville,
moving northeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Shepherdsville, Pioneer Village, Hollyvilla, South Park View,
Fairdale, Minor Lane Heights, Okolona, Highview, Mount Washington and
Hebron Estates.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3791 8577 3802 8590 3816 8571 3802 8553
TIME...MOT...LOC 1840Z 225DEG 15KT 3801 8577

BTN
Special weather statement, Jun 8, 3:00 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
300 PM EDT Tue Jun 8 2021

KYZ029-030-038-081930-
Jefferson-Bullitt-Spencer-
300 PM EDT Tue Jun 8 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SPENCER...EASTERN
JEFFERSON AND NORTHEASTERN BULLITT COUNTIES...

At 259 PM EDT, a strong thunderstorm was located over Pioneer
Village, moving northeast at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Louisville, Jeffersontown, Shepherdsville, Lyndon, Middletown,
Douglass Hills, Hurstbourne, Anchorage, Pioneer Village and
Hurstbourne Acres.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3830 8553 3819 8541 3815 8542 3812 8533
      3810 8531 3798 8565 3810 8580
TIME...MOT...LOC 1859Z 228DEG 14KT 3806 8563

BTN

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 1:09 PM EDTSpecial Weather StatementLMKMeade36 min
Jun 8, 1:36 PM EDTSpecial Weather StatementLMKBourbon24 min
Jun 8, 1:37 PM EDTSpecial Weather StatementLMKShelby23 min
Jun 8, 2:20 PM EDTAreal Flood AdvisoryLMKFayette3 hr
Jun 8, 2:38 PM EDTAreal Flood AdvisoryLMKFranklin3 hr
Jun 8, 2:41 PM EDTSpecial Weather StatementLMKBullitt34 min
Jun 8, 3:46 PM EDTSpecial Weather StatementLMKClark, Madison44 min
Jun 8, 4:03 PM EDTAreal Flood AdvisoryLMKMadison117 min
Jun 8, 4:48 PM EDTAreal Flood AdvisoryLMKAnderson117 min
Jun 8, 7:11 PM EDTSpecial Weather StatementLMKHancock49 min
Jun 8, 7:53 PM EDTSpecial Weather StatementLMKHancock37 min
Jun 8, 7:49 PM EDTSpecial Weather StatementLMKCrawford41 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.